| Home | E-Submission | Sitemap | Contact Us |  
top_img
J Korean Soc Emerg Med > Volume 25(3); 2014 > Article
Journal of The Korean Society of Emergency Medicine 2014;25(3): 307-311.
Retroperitoneal Hematoma due to Spontaneous Rupture of Lumbar Artery in Patients Taking Anticoagulant and/or Antiplatelet: A Retrospective Analysis
Kunmoo Choi, Jaeyoung Kwak
Department of Surgery, Gangneung Asan Hospital, University of Ulsan College of Medicine, Gangneung, Korea. goodnews@gnah.co.kr
ABSTRACT
PURPOSE:
The main purpose of this study was to achieve a broad perspective of the clinical problem with regard to its overall presentation and relation to anticoagulant and antiplatelet therapy, and to describe common management strategies and clinical outcomes.
METHODS:
We initially screened 262 patients who were admitted from the Emergency Department between June, 1996 and June, 2013, with International Classification of Diseases code of K66.1 (hemoperitoneum), R58 (retroperitoneal hemorrhage) and D68.3 (hemorrhagic disorder due to anticoagulants). We excluded patients with retroperitoneal hemorrhage (RH) associated with trauma, vascular lesions, tumors, liver cirrhosis, renal failure, and surgical complications. A total of 24 adult patients were found to have retroperitoneal hematoma due to spontaneous lumbar artery rupture and were included in the study for further analysis.
RESULTS:
Male to female ratio was 14:10 and the mean age was 75.3+/-10.4 years old. Overall, 19 patients (79.1%) were taking warfarin, 20 patients (83.3%) were taking aspirin and/or clopidogrel, and 15 patients (62.5%) were taking both anticoagulant and antiplatelet medications. The most common presenting symptom was acute back pain. CT scan showed extravasation of contrast in 20 patients. The mean hematoma size was 12.5+/-6.4 cm. Eleven patients (55%) underwent arterial embolization and 22 patients (91.6%) received blood transfusion. No surgical intervention was performed.
CONCLUSION:
Retroperitoneal hematomas caused by spontaneous rupture of the lumbar artery showed a strong association with use of anticoagulant and/or antiplatelet therapy. For patients, particularly elderly patients, who present with acute back pain or hemodynamic instability and who are on anticoagulant and/or antiplatelet therapy, ER physicians should consider retroperitoneal hematoma as a differential diagnosis and to rule it out vigilantly.
Key words: Retroperitoneal space, Hematoma, Anticoagulants, Antiplatelet agents
TOOLS
PDF Links  PDF Links
Full text via DOI  Full text via DOI
Download Citation  Download Citation
Share:      
METRICS
1,480
View
8
Download
Related article
Editorial Office
The Korean Society of Emergency Medicine
TEL: +82-62-226-1780   FAX: +82-62-224-3501   E-mail: 0012194@csuh.co.kr
About |  Browse Articles |  Current Issue |  For Authors and Reviewers
Copyright © The Korean Society of Emergency Medicine.                 Developed in M2PI